Chronic low Magnesium levels.

I've tried all kinds of magnesium and I'm still taking magnesuim IV at the hospital at least 3 times a week. I wanting to know what is the best things to do to help me get my magnesium levels come up. The doctor has tried several things and I still can't get it up. Is there any one that knows anything that can help me with my low magnesium levels?

Report post

14 replies. Join the discussion

Have you tried Natural Calm which is a Magnesium supplement? Have you increased the Magnesium in your diet? I found that referring to this list helped me increase my magnesium intake.
http://www.vaughns-1-pagers.com/food/magnesium-foods.htm. My magnesium was low but began to rise when I concentrated on my diet.

Hope this helps.

Lynn

Report post

My magnesium is fine when I'm not on any chemo medicine. I'm on chemo medicine and my magnesium drops down to 1.1 - 1.3. Last week it got down to .8 level. I get a steady diet of magnesium at the hospital IV at least 3 times a week. I think if that can't bring it up what can. I'm taking high does of Mag. chloride to try and bring it up. Nothing seems to work for me. It seems like I'm running out of options. I did try eating different foods with mag. but nothing did prevail of that. Any other suggestions????

Report post

Have you tried balancing with calcium and vitamin D for absorption? Are you using a chelated supplement?
A lot of these things just go straight through the poop shooter unless they're balanced with other nutrients. Magnesium is necessary for normal heart rhythms, among other things. Ask your chemo nurses or a dietitian or pharmacist what to do.

Report post

Do you know if your potassium and calcium levels are okay? Magnesium, potassium and calcium levels will not return to normal, unless all of these electrolytes are corrected. I would think if your doctor is treating you for a low magnesium level than he would check potassium and calcium levels as well, but it's worth looking into. You may need supplements for all three. I have read that Cisplatin can affect the kidneys. Also, diarrhea and laxative use can prevent magnesium from being absorbed properly, so if you are using laxatives or diarrhea is one of your side-effects, this could explain it.

Report post

Years ago, I was magnesium deficient and was treated for it due to atrial fib with Slow-Mag. That is available at any drug store and is a time released capsule that works 24 hours. Perhaps that might work. I do know that if the magnesium is low, the calcium is high. I am assuming that all your appropriate levels were checked since the hospital is giving you an IV treatment.

Report post

Somewhere I read that you can absorb magnesium by soaking in an EPSOM salt bath!?!

Report post

I take my coral calcium + magnesium chloride + vitamin D3 about an hour before bed each night. It also helps you to relax and get a better night's sleep....and yes, you can take a warm bath with epsom salts in it...that way it'll get absorbed thru your skin, too :)

Blessings and hugs!!

Report post

Yes, I have all my blood levels checked and that is why the doctor is scratching his head trying to figure out what to try next. He said he hasn't came across anybody like this before with the low magnesium staying low all the time. I have tried mag. skin lotion and it brakes my skin out. I'm on slow mag. right now. I also take potassium and calcium along with my magnesium. The doctor is having me take 6 pills a day of the slow mag. So far it has not worked. I have been going to KC Missouri and I don't know if I need to go some where else that is more specialized it that area. Being in the hospital 3 days a week is getting old. It takes them 4 hours each time they give me the IV magnesium.

I've had surgery on my intestines 2 times and that is some of the cause why I am having a hard time adsorbing the mag.

Thanks for everybody's input. Is there another med. that will adsorb and work better than "Slow Mag"? I'm up for suggestions. Thanks

Report post

I went through serious magnesium issues about 18 months ago. Turns out some people have trouble converting vitamin B6 into P5P, which is essential in the absorption and utilization of magnesium at the cellular level. I had multiple minor health issues, which I did not realize were all inter-related. My symptoms became dramatic following chemotherapy.

You may want to discuss with your doc adding B6 in the P5P form, which is available at health food stores, like Vitamin Village etc. or can be ordered online. This was suggested for me by a Naturopathic Physician working with my oncologist through the Integrative Medicine Department at Royal Oak Beaumont Hospital in Michigan.

Many of my issues with side effects cleared up after adding both magnesium and P5P, including debilitating fatigue, profound muscle weakness and wasting, development of metabolic syndrome with a 45# weight gain in 9 months at the rate of 5 #/mo., insomnia, incontinence, racing heart, breathlessness, high blood pressure, major memory issues, hyperacusis (sensitive hearing) and high triglycerides. You can read more about it at MAGNESIUM MAGIC on this site.

I have taken many forms of magnesium and they have all helped me, but I've settled on magnesium glycinate because I also have fibromyalgia and I can tolerate high doses (1200 mg/day), without any diarrhea side effect.

I developed a vitamin C deficiency as well, which led to capillary fragility and prolonged bleeding during surgery. My skin looked like I took coumadin and was filled with dozens of maroon bruises from the slightest touch or pressure. Magnesium is needed to utilize vitamin C. It is such a balancing act and makes you know how miraculous our bodies are, when working correctly. I get magnesium added to my IV vitamin C treatments each week.

I hope your doc figures it out, because before I began taking magnesium it felt like I was walking under a wet blanket and everything seemed to take tremendous effort, with little quality of life. I drove with my head resting against the window and sometimes layed down on my office floor, at work. I now bike 10 hilly miles a few days a week, garden, hike 3 miles weekly, kayak and golf. I was able to work full time going through chemo the second time, while on magnesium. There was no comparison.

Good Luck,
Sue

Report post

Suemac-

Thanks for the great information. I'm glad you're on the road to recovery, and you've learned a great deal along the way. Thanks for sharing it with us.

Report post

Suemac -
Great information. Just wondering what dosage of B6 P5P do you take?

Report post

You're welcome, ladies. I take 50mg a day. I had to go off of it for 3 months because it's contraindicated with hexalen, which I was taking and also Cisplatin, I think.

I did notice that the mag did not work quite as well and so I'm glad you sent this questions because the hex was dc'd today and I will start back on the P5P tomorrow. Was having a little bit of stress incontinence, not sleeping as well and also foot cramps.

I'm also considering using the magnesium oil that is absorbed through the skin. I haven't found it in the health food stores, but know that you can order it online.

Sue

Report post

Sue; I notice that you were talking about the magnesium oil that you wanted to try on your skin. I wanted to let you know that I did buy some mag. lotion and it rashed me out on the skin and was very itchy.

I was wanting to know what kind of medicine you are talking about when you say "B6 P5P"?

I have been taking vitamin "B" complex, calcium, potassium, slow mag., prenatal vitiamins to help boost my magnesium. My levels are slowly starting to come up. I still am taking Mag. IV to try and keep it up. I think this seems to be working. My levels are staying up longer then before.

I did some research after talking with all of you and I find a medicine that the insurance does pay for and it is called "Magnebind". It consist of Mag. 400mg. , 200mg. calcium carbonate and 1 mg. of folic acid. The Pharmacy informed me that it does NOT cause loose stools. I was happy about that. I'm looking forward to see if this will be my answer to my chronic low mag.

Thanks for all the info from everybody. Carol

Report post

I was wondering too as Mimi suggested whether you have tried Epson salts in your bath. I believe magnesium is absorbed well through the skin. It sounds like your efforts have been very frustrating to say the least. I would hate to be hooked to IVs a couple of times a week. I hope you find something that works soon.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders